Alert archive / Utah / Red Flag Warnings in 2018

Red Flag Warning 27, NWS Salt Lake City, UT

September 15, 2018Duchesne County, Utah

NWS Salt Lake City, UT issued this red flag warning at Sep 15, 2018, 11:48 AM MDT for Duchesne County, Utah. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2018, 11:48 AM MDT (17:48 UTC)
Expired
Sep 15, 2018, 10:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 201 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 5.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3644 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS85 KSLC 151748
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1148 AM MDT Sat Sep 15 2018

UTZ481-160200-
/O.NEW.KSLC.FW.W.0027.180915T1748Z-180916T0400Z/
Western Ashley National Forest-
1148 AM MDT Sat Sep 15 2018

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 481...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect until 10 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 481 Western Ashley National 
  Forest.

* WINDS...Southwest gusts between 30-40 mph.

* RELATIVE HUMIDITY...Afternoon minimum RH as low as 10-15%.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.


&&

$$

UTZ480-482-484-493-160200-
/O.CON.KSLC.FW.W.0024.000000T0000Z-180916T0400Z/
Uinta Mountains-Western Uintah Basin-Tavaputs Plateau-
Central Utah Mountains-
1148 AM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
480...482...484 AND 493...

* AFFECTED AREA...Fire Weather Zone 480 Uinta Mountains...Fire 
  Weather Zone 482 Western Uintah Basin...Fire Weather Zone 484 
  Tavaputs Plateau and Fire Weather Zone 493 Central Utah 
  Mountains.

* WINDS...Southwest gusts between 35-45 mph.

* RELATIVE HUMIDITY...Afternoon minimum RH of 5-10% valleys and 
  10-15% mountains, with poor overnight recovery.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ483-488-489-494-497-160200-
/O.CON.KSLC.FW.W.0024.000000T0000Z-180916T0400Z/
Southern Ashley National Forest-Manti National Forest-
San Rafael Swell-Henry Mountains-Mojave Desert-
1148 AM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
483...488...489...494 AND 497...

* AFFECTED AREA...Fire Weather Zone 483 Southern Ashley National 
  Forest...Fire Weather Zone 488 Manti National Forest...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 
  Henry Mountains and Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest gusts between 35-45 mph.

* RELATIVE HUMIDITY...Afternoon minimum RH of 5-10% valleys and 
  10-15% mountains, with poor overnight recovery.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ498-160200-
/O.CON.KSLC.FW.W.0025.000000T0000Z-180916T0400Z/
Grand Staircase-
1148 AM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
498...

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest gusts between 35-45 mph.

* RELATIVE HUMIDITY...Afternoon minimum RH of 10-15%, with poor 
  overnight recovery.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ478-479-492-495-160200-
/O.CON.KSLC.FW.W.0026.000000T0000Z-180917T0300Z/
Salt Lake Desert-Wasatch Mountains-Central Utah West Desert-
Color Country West Desert-
1148 AM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478...479...
492 AND 495...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 479 Wasatch Mountains...Fire Weather Zone 492 
  Central Utah West Desert and Fire Weather Zone 495 Color 
  Country West Desert.

* WINDS...Southwest gusts between 45-55 mph today, and 35-45 mph 
  Sunday.

* RELATIVE HUMIDITY...Afternoon minimum RH of 5-10% valleys and 
  10-15% mountains, with poor overnight recovery.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
1 follow-up statement
641 
WWUS85 KSLC 152217
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
417 PM MDT Sat Sep 15 2018

UTZ480-482-484-493-160400-
/O.CON.KSLC.FW.W.0024.000000T0000Z-180916T0400Z/
Uinta Mountains-Western Uintah Basin-Tavaputs Plateau-
Central Utah Mountains-
417 PM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
480...482...484 AND 493...

* AFFECTED AREA...Fire Weather Zone 480 Uinta Mountains...Fire 
  Weather Zone 482 Western Uintah Basin...Fire Weather Zone 484 
  Tavaputs Plateau and Fire Weather Zone 493 Central Utah 
  Mountains.

* WINDS...Southwest gusts between 35-45 mph.

* RELATIVE HUMIDITY...Afternoon minimum RH of 5-10% valleys and 
  10-15% mountains, with poor overnight recovery.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ481-160400-
/O.CON.KSLC.FW.W.0027.000000T0000Z-180916T0400Z/
Western Ashley National Forest-
417 PM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
481...

* AFFECTED AREA...Fire Weather Zone 481 Western Ashley National 
  Forest.

* WINDS...Southwest gusts between 30-40 mph.

* RELATIVE HUMIDITY...Afternoon minimum RH as low as 10-15%.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ483-488-489-494-497-160400-
/O.CON.KSLC.FW.W.0024.000000T0000Z-180916T0400Z/
Southern Ashley National Forest-Manti National Forest-
San Rafael Swell-Henry Mountains-Mojave Desert-
417 PM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
483...488...489...494 AND 497...

* AFFECTED AREA...Fire Weather Zone 483 Southern Ashley National 
  Forest...Fire Weather Zone 488 Manti National Forest...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 
  Henry Mountains and Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest gusts between 35-45 mph.

* RELATIVE HUMIDITY...Afternoon minimum RH of 5-10% valleys and 
  10-15% mountains, with poor overnight recovery.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ498-160400-
/O.CON.KSLC.FW.W.0025.000000T0000Z-180916T0400Z/
Grand Staircase-
417 PM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
498...

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest gusts between 35-45 mph.

* RELATIVE HUMIDITY...Afternoon minimum RH of 10-15%, with poor 
  overnight recovery.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ478-479-492-495-160600-
/O.CON.KSLC.FW.W.0026.000000T0000Z-180917T0300Z/
Salt Lake Desert-Wasatch Mountains-Central Utah West Desert-
Color Country West Desert-
417 PM MDT Sat Sep 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478...479...
492 AND 495...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 479 Wasatch Mountains...Fire Weather Zone 492 
  Central Utah West Desert and Fire Weather Zone 495 Color 
  Country West Desert.

* WINDS...Southwest gusts between 45-55 mph today, and 35-45 mph 
  Sunday.

* RELATIVE HUMIDITY...Afternoon minimum RH of 5-10% valleys and 
  10-15% mountains, with poor overnight recovery.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Sep 15, 10:46 AM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 15, 10:46 AM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1046 AM MDT Sat Sep 15 2018

.SYNOPSIS....Warm, dry, and breezy southwest flow will persist
through the weekend and into early next week causing continued
fire weather concerns.

&&

.Discussion...
Fire weather remains the focus today and tomorrow. Water vapor
satellite imagery this morning shows a well-defined trough axis
moving into central California. The shortwave trough associated
with this feature is slated to lift northeastward and clip NW Utah
late this afternoon. Winds just above the surface have already
increased per SLC VAD wind profiler, and should mix down to the
surface over the next couple hours per BUFR soundings from
multiple models. Still on track to touch advisory level winds
across the western half of Utah, peaking for most locations around
4pm then dropping off after 8pm. Combined with a very dry air mass
and dry fuels, will continue to see dangerous fire weather
conditions today. Have updated the wind forecast to go to hourly
resolution through tonight as these winds are the main forecast
concern of the next several days.

Mid-level moisture begins to work into the region tomorrow from
the southeast, bringing PWATs around three-quarters of an inch to
the eastern portion of Utah and allowing for some afternoon
cumulus buildups over terrain and maybe a few
showers/thunderstorms. Winds will be reduced from today, but
continuing enough to merit another red flag warning.

No other forecast updates this morning.

Previous Discussion...Issued 332 AM MDT...

Fire weather remains the main forecast concern in the short term.
The orientation of the upstream trough continues to support a
strong dry southwest flow across the region.

Kept mention of smoke northeast of the Utah county fires as they
have been quite active during the past 48 hours. Also added
mention of smoke to the Utah valley and Salt Lake valley between
midnight and noon per the HRRR smoke model.

A key to the forecast in the short term resides with a strong
wave currently just off the central California coast. Models
continue to indicate it progressing downstream over Nevada and
into Idaho this afternoon and evening.

The approach and passage of this wave will accelerate the wind
field. 700mb flow increases to 40-45kts Saturday afternoon during
peak mixing. Pressure falls of 3-5mb/3hr and a 6mb southeasterly
pressure gradient across Utah are also supportive of stronger
winds today. The wind advisory has been expanded along the entire
Wasatch Front and Wasatch Back due to the position of the low
level jet during peak mixing and momentum transfer on FV3 BUFKIT
forecast soundings.

The approaching wave also draws up moisture into Utah from
Arizona today. This trend continues Sunday and lasts through
Monday as ridging develops south of the Four corners.

SREF guidance shows enough destabilization to potentially support
convection. However, flow is quite strong and would inhibit
terrain circulations. Kept isolated PoPs for the spine of the
mountains and downstream to the northeast Sunday as instability
deepens and the wind field relaxes a little bit.

Another period of potential precipitation is this evening into the
early portion of the night across the north as the wave lifts
into Idaho. Height falls and cooling aloft are maximized during
this period. However, it looks like the area is too far southeast
of the upper level jet axis to mention at this time.

.LONG TERM (AFTER 12Z TUESDAY)...
Global models in good agreement in bringing a trough of low
pressure across the Great Basin Wednesday and Wednesday night,
with just some minor timing differences. Primary concern with
system will be the continuation, even enhancement, of a dry
southwest flow. Despite lift associated with trough and associated
cold front, moisture with system will be limited, so expect
primarily dry conditions to prevail.

With a somewhat zonal flow across forecast area on Thursday, expect
dry conditions and somewhat cooler temperatures.

Models diverge significantly for Friday into Saturday period, with
GFS indicating another trough of low pressure moving across the
northern Great Basin, with an associated reinforcing cold front.
ECMWF, however, lifts trough across the Pacific Northwest into the
northern Rockies, keeping forecast area in a dry and warm southwest
flow. Canadian suggests even deeper trough than GFS.  With ensembles
indicating significant spread, confidence in any given solution is
low, so will go toward a blend of guidance.

&&

.AVIATION...Two operational impacts to note for KSLC today, smoke
and wind. High end IFR/low end MVFR vis in smoke currently in
place is expected to gradually improve to VFR through 18z, though
slantwise visibility will remain an impact through the day.
Southerly winds will become increasingly gusty today, with a
prolonged period of gusts in excess of 30 mph expected in the
17-03z window. Peak gusts of 45 mph are likely during the 22-01z
period.

&&

.FIRE WEATHER...
ERC values are running close to the 97th percentile across
northern and west central Utah, closer to the 50th-69th percentile
across the southwest. ERCs have been trending higher during the
past several days.

Gusty southwest winds and single digit RH values will continue
across much of Utah this weekend, creating widespread critical
fire weather conditions. The strongest winds of the past week will
occur today as a strong disturbance progresses from Nevada into
Idaho.

A warming trend is forecast through today. RH will trend higher a
bit through Monday, before falling again. Isolated convection is
not out of the question this weekend, especially Sunday.

Gusty southwest winds and low RH will persist across portions of
the region next week. Critical fire weather conditions look to
continue at least locally through mid week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ480-482>484-
     488-489-493-494-497-498.

     Red Flag Warning until 9 PM MDT Sunday for UTZ478-479-492-495.

     Wind Advisory until 10 PM MDT this evening for UTZ001>006-015-
     016.

WY...&&

Update...Van Cleave
Previous...Rogowski
Aviation...Merrill
Fire Weather...Rogowski

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 15, 2:37 AM MDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
237 AM MDT Sat Sep 15 2018

UTZ001>016-019>021-517-518-WYZ021-161300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
237 AM MDT Sat Sep 15 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Widespread critical fire weather conditions are expected due to
low humidities and strong winds. Southerly wind gusts may be
strong enough to affect travel on east-west routes this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread critical fire weather conditions look to persist at
least locally through the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.